Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 29, 2002, 1:07 PM CST for Spencer County, Indiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 1:07 PM CST (19:07 UTC)
- Expired
- Mar 29, 2002, 1:45 PM CST
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Spencer County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 1:20 PM CST | Thunderstorm Wind 55 E | St Meinrad, IN | At St. Meinrad, the roof was blown off a turkey house, and some farm buildings were damaged. Trees were blown down in Santa Claus, and the tops were broken off street lights. |
| Mar 29, 1:21 PM CST | Hail 0.88 | Dale, IN | Nickel size hail was reported in Dale. Dime size hail fell at Gentryville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 11:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 291907
SVRPAH
INC147-291945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CST FRI MAR 29 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SPENCER COUNTY IN SOUTHWEST INDIANA
* UNTIL 145 PM CST
* AT 106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES WEST OF DALE...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE SANTA CLAUS
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. THIS STORM HAS A
HISTORY OF PRODUCING LARGE HAIL...AN INCH AND A HALF IN DIAMETER AT
LYNNVILLE INDIANA. DAMAGING WINDS ARE ALSO EXPECTED.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3802 8718 3799 8720 3797 8688 3801 8678
3810 8678 3814 8681 3819 8680 3820 8702
3813 8702 3811 8709What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:41 PM CST, 26 minutes earlier.
Area forecast discussion, Mar 29, 12:41 PM CST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST FRI MAR 29 2002 PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG. NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR DEPARTING FRONT SE SECTIONS. MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER DEPENDING ON WHERE THE GROUPING IS. NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS VALLEY. NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE RIDGING COMES IN BEHIND IT. NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL GUIDANCE GENERALLY IN AGREEMENT. .PAH...NONE. HUMPHREY
In the hours before
Special weather statement, Mar 29, 11:19 AM CST, 1 hour 48 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1119 AM CST FRI MAR 29 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 45 CONTINUES THROUGH 100 PM FOR SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS... ...TORNADO WATCH NUMBER 46 IS IN EFFECT UNTIL 400 PM CST FOR WESTERN KENTUCKY...SOUTHWEST INDIANA AND REMAINDER OF SOUTHERN ILLINOIS... SEVERE THUNDERSTORM WATCH 45 INCLUDES THE FOLLOWING COUNTIES. IN SOUTHEAST MISSOURI... CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY ...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID. IN SOUTHERN ILLINOIS... PERRY...JACKSON...UNION AND ALEXANDER. TORNADO WATCH 46 INCLUDES THE FOLLOWING COUNTIES. IN SOUTHERN ILLINOIS... JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC ...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE ...GALLATIN AND HARDIN. IN WESTERN KENTUCKY... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES ...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG ...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS ...MCLEAN...MUHLENBERG...CHRISTIAN...TODD. IN SOUTHWEST INDIANA... GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 11:46 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 AM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 AM BARNHILL IL 1.75 INCH HAIL
03/29/02 WAYNE REPORT FROM IL STATE
POLICE DIST. 19Local storm report, Mar 29, 12:22 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 PM BARNHILL IL 1.25 INCH HAIL
03/29/02 WAYNE AT I-64 & U.S. 45Local storm report, Mar 29, 12:51 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM STACER IN 0.75 INCH HAIL
03/29/02 VANDERBURGH
1245 PM ST JAMES IN 0.75 INCH HAIL
03/29/02 GIBSONSpecial weather statement, Mar 29, 1:00 PM CST, 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-292200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CST FRI MAR 29 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 45 EXPIRED AT 100 PM FOR SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS... ...TORNADO WATCH NUMBER 46 CONTINUES UNTIL 400 PM CST FOR WESTERN KENTUCKY...SOUTHWEST INDIANA AND MUCH OF SOUTHERN ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. IN SOUTHEAST MISSOURI... CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY ...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID. IN SOUTHERN ILLINOIS... PERRY...JACKSON...UNION AND ALEXANDER. THE FOLLOWING COUNTIES ARE STILL UNDER TORNADO WATCH 46. IN SOUTHERN ILLINOIS... JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC ...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE ...GALLATIN AND HARDIN. IN WESTERN KENTUCKY... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES ...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG ...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS ...MCLEAN...MUHLENBERG...CHRISTIAN...TODD. IN SOUTHWEST INDIANA... GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 1:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM NISBET IN WIND DAMAGE
03/29/02 VANDERBURGH POWER LINES DOWN
1255 PM LYNNVILLE IN 1.50 INCH HAIL
03/29/02 WARRICKThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 12:11 PM CST | Severe Thunderstorm Warning | PAH | Gibson | 49 min |
| Mar 29, 12:30 PM CST | Severe Thunderstorm Warning | PAH | Posey, Vanderburgh | 45 min |
| Mar 29, 12:50 PM CST | Severe Thunderstorm Warning | PAH | Pike, Warrick | 40 min |
| Mar 29, 1:22 PM CST | Tornado Warning | PAH | Spencer | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.